MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT S INCISIONAL INSTRUMENTS (WITH SHARPS INJURY PROTECTION); KNIFE, OPHTHALMIC

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT S INCISIONAL INSTRUMENTS (WITH SHARPS INJURY PROTECTION); KNIFE, OPHTHALMIC
Catalog Number 8065771540
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code Corneal Abrasion (1789)
Type of Reportable Event Serious Injury
Event or Problem Description
A customer reported that during cataract surgery an ophthalmic blades were dull and on multiple occasions physician had to apply significant pressure to make the incision and to get a sharp one.Physician reported patients had epithelial defects on the cornea and it improved over time.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information is provided in sections d.9, h.3, h.6 and h.11.42 unopened knives, in boxes, in protector trays, in blisters were received for the report of dull blades, epithelial defects on the cornea.As per sampling plan 13 randomly selected samples were visually inspected and found to be conforming.Functional penetration testing was then performed and found to be conforming.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The returned unopened samples were visually and functionally found to be conforming, therefore dull blades as described in the complaint was not confirmed.However since the actual complaint samples were not returned, a root cause cannot be determined for the complaint as described by the customer.The unopened samples were found conforming; however because the actual complaint samples were not returned the exact root cause for this complaint is unknown, specific action with regards to this complaint cannot be taken.A nonconformance investigation is currently in progress to investigate the trend identified for dull cutting instruments.All knives are 100% inspected by trained operators using a minimum of 10x magnification during manufacturing.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLEARCUT S INCISIONAL INSTRUMENTS (WITH SHARPS INJURY PROTECTION)
Common Device Name
KNIFE, OPHTHALMIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19056523
Report Number2523835-2024-00565
Device Sequence Number15208626
Product Code HNN
UDI-Device Identifier00380657715404
UDI-Public00380657715404
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K110166
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065771540
Device Lot Number16ALPE
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/11/2024
Supplement Date Received by Manufacturer06/10/2024
Initial Report FDA Received Date04/06/2024
Supplement Report FDA Received Date07/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown